Tag Archives: Heroin

Why can’t you inject Heroin into your gluteus musculature?

October 1, 2012

0 Comments

Because it can easily end up in abscesses:

Notice the two rim-enhancing lesions with center hypoattenuation consistent with abscesses on both gluteal areas.  He also has stranding surrounding the area of concern.  This CT image is near the distal sacrum of the pelvis.

He admitted to injecting “tar heroin” intramuscularly in his bilateral gluteal areas.  Last injection was over three days ago and he had a fever, leukocytosis.  With the stranding, rim enhancement, and the clinical picture these were considered abscesses rather than simple fluid of the injected heroin.  This patient would be at risk for MRSA (Methicillin-resistant Staph. Aureus) and was covered with IV clindamycin and admitted to the surgical service for further evaluation and possible operating room intervention.

Author:  Russell Jones, M.D.

Imaging Study:  CT Pelvis with IV Contrast

Advertisements
Continue reading...